Kurds battling Islamic State militants for control of Kobani fear the extremist group may have used an unidentified chemical weapon, according to officials and one of the few doctors still working in the besieged Syrian town.
Patients with blisters, burning eyes and breathing difficulties turned up at a clinic after a blast was heard on Tuesday evening, Dr Walat Omar said. He described the symptoms as abnormal and said he could not identify their cause, but suspected a chemical weapon.
“Some had red patches and blisters on their skins, others had difficulties breathing and others were vomiting, with painful throats, and others with burning eyes and noses. There was one patient, all his body was covered in red patches and blisters.”
Islamic State (Isis) is thought to have obtained stocks of ageing but still potent chemical weapons when it seized Iraqi army bases where they were stored, the New York Times reported earlier this month.
Prior to the current campaign, the most serious (but unsuccessful) attempt to conquer Kobani came in July 2014, shortly following the dramatic IS advance into Iraq.It was during this assault on Kobani that evidence emerged which appeared to point to the use by the Islamic State on at least one occasion of some kind of chemical agent against the Kurdish fighters of the YPG (Peoples’ Protection Units).The July offensive commenced on July 2nd. According to Kurdish activists, the use of the chemical agent took place on July 12th, in the village of Avdiko, in the eastern part of the Kobani enclave (now in IS hands.) [i]Nisan Ahmed, health minister of the Kurdish authority in Kobani, established a medical team to examine the incident. According to Ahmed, the bodies of three Kurdish fighters showed no signs of damage from bullets. Rather “burns and white spots on the bodies of the dead indicated the use of chemicals, which led to death without any visible wounds or external bleeding.” [ii]Middle East Review of International Affairs (MERIA Journal) has acquired exclusive access to photographs of the bodies of these fighters, which appear below for the first time.According to expert Israeli sources who have seen the pictures, they appear to indicate the use of some form of chemical agent, probably mustard (blister agent), but it is not possible to conclusively confirm this without further investigation.
Survivors said they faced daily attacks during the week, including one using chlorine gas, a claim that was impossible to verify Monday. While some said colleagues had suffocated in the attack, Col. Ihab Hashem, the deputy commander of an 8th Division battalion, said canisters had fallen short of the base.
Click forth and read all: